Alert archive / Washington / Flash Flood Warnings in 2023
Flash Flood Warning 17, NWS Spokane, WA
NWS Spokane, WA issued this flash flood warning at Aug 26, 2023, 5:11 PM PDT for Asotin County, Garfield County, Washington. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2023, 5:11 PM PDT (00:11 UTC)
- Expired
- Aug 26, 2023, 8:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Asotin County, WA, Garfield County, WA
The radar
The Pendleton radar (KPDT), 121 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 0.2 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3063 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
225
WGUS56 KOTX 270011
FFWOTX
WAC003-023-270315-
/O.NEW.KOTX.FF.W.0017.230827T0011Z-230827T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Spokane WA
511 PM PDT Sat Aug 26 2023
The National Weather Service in Spokane has issued a
* Flash Flood Warning for...
The burn scar in...
Southwestern Asotin County in southeastern Washington...
Southeastern Garfield County in southeastern Washington...
* Until 815 PM PDT.
* At 511 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain over the burn scar. Flash flooding is ongoing or
expected to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the drainages for Asotin Creek, Charley and Lick
Creek. The debris flow can consist of rock, mud, vegetation and
other loose materials.
HAZARD...Flash flooding caused by thunderstorms in and around
the burn scar.
SOURCE...Radar.
IMPACT...Flooding of areas in and around the burn scar.
* Some locations that will experience flash flooding include...
Wickiup Campground and Misery Spring Campground.
LAT...LON 4610 11754 4625 11754 4623 11722 4606 11733
4606 11734
FLASH FLOOD...RADAR INDICATED
$$
OTXWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 2:57 PM PDT, 2 hours 14 minutes earlier.
Area forecast discussion, Aug 26, 2:57 PM PDT, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Spokane WA 257 PM PDT Sat Aug 26 2023 .SYNOPSIS... The heat will be on for Sunday and Monday, with temperatures warming back up into the 90s regionwide. A robust system brings showers and scattered wet thunderstorms Monday night into Tuesday night. Rain will continue into Wednesday, and may be heavy at times across the northern mountains, before a drying trend into the end of the week. Temperatures drop with the Tuesday system, sitting below normal through Thursday, before moderation takes place going into the end of the week. && .DISCUSSION... Tonight through Monday: While a closed low sits off the WA coast, a ridge of high pressure remains over the region, giving way to a warming and drying trend through the weekend. Easterly winds have ushered in drier air, meanwhile haze and smoke from area fires lingers. * Temperatures: Anticipate an additional 4 to 6 degrees of warming on Sunday with daytime highs in the 90s region wide. A couple degrees of warming is forecast for Monday, being the peak of the heat. Overnight lows remain mild in the mid 60s across the LC Valley, Okanogan, and the Wenatchee area on the mid Columbia, meanwhile temperatures will dip into the lower 50s in the northeast WA valleys. Heat risk remains in the moderate level across the low lands of the Inland NW with a few pockets of high in central WA. * Thunderstorms: Storms have been isolated across northern Oregon and continue to creep northward, reaching the southern Columbia Basin, Blues and southern ID Panhandle through early evening. Not much in the way of precipitation is expected, although gusty outflow winds can be anticipated. For Sunday, the focus shifts north along the Cascade crest where elevated instability increases. Already seeing cumulus builds ups this afternoon. By Sunday, there’s a 10-15% of thunderstorms along the crest of the northern Cascades. This pattern repeats for Monday afternoon as well. ...THUNDERSTORMS WITH GUSTY WINDS, HAIL, AND HEAVY RAIN MONDAY NIGHT INTO TUESDAY... Monday night through Tuesday: Major pattern change expected as the low off the WA coast swings inland. This will bring an active period with thunderstorms, some strong with gusty winds, hail and heavy downpours Monday night for central WA, and then spreading into extreme eastern WA and the Idaho Panhandle for Tuesday. Anticipate dramatic cooling by 8 to 18 degrees on Tuesday and breezy winds. * Thunderstorms: The threat increases across the Cascades by Monday evening and spread into central WA overnight. Instability remains high through the night with elevated CAPE values near 1000 J/kg seen in the NAM. This has the potential to lead to strong outflow winds and hail with the thunderstorms. Pwats steadily increase into Tuesday, increasing the threat for heavy rain. Thunderstorm chances bump up to 30-40% by Tuesday afternoon with heavy downpours being an increasing threat, especially across north-central into northeast WA. * Winds: Gap winds increase in the lee of the Cascades Monday evening with gusts of 15 to 25 mph during the overnight hours. Westerly winds increase and become more widespread across the Columbia Basin, Palouse, Spokane area, and LC Valley by Tuesday afternoon with gusts of 25 to 35 mph. These winds are significant especially for fire weather concerns, although relative humidities will also be on the increase which will help lessen fire spread especially with an increase of showers and thunderstorms. Tuesday night through Saturday: A moist, cool upper trough will bring areas of rain and modest thunderstorms chances to the area through mid-week, before drier weather develops and temperatures moderate up toward normal. Tuesday evening the negatively-tilted upper trough will be in the process of lifting through the area, with modest moisture (PWATS over 1 inch) and instability wrapped up in it. Rain and a chance of thunderstorms will be found over much of north and eastern WA and ID. Lower chances will be found over south-central WA. As the evening progresses into Tuesday night and Wednesday the higher rain potential shifts toward the north and eastern mountains, with the overall potential for thunderstorms likewise declining though not entirely ending. Some stronger thunderstorms will be possible Tuesday evening, with a potential for strong winds and hail with the unstable negative- tilted through lifting through. Locally heavy rain will also be possible and we will have to monitor for localized/isolated flooding or debris flows, especially near any burns scars or steeper terrain. From Tuesday overnight into Wednesday the threat of strong winds/hail become smaller. However, some potential for flooding/debris flow impacts from heavier rain remains, with the focus shifting toward the NE WA and N ID mountain zones. In general, winds will be around 10-20 mph, with gusts of 20-30 mph from Tuesday evening through Wednesday, before speeds start to abate. By Thursday the upper trough starts to split and lose influence over the region, with a ridge starting to build in Friday and Saturday. Shower chances will linger near the Canadian border and Cascade crest Thursday, with drier weather thereafter. Temperatures will be around 5-10 degrees below normal Wednesday and Thursday, the warm closer to or slightly above normal toward the end of the week. /Solveig && .AVIATION... 00Z TAFs: VFR and generally dry conditions will prevail. Some middle to high clouds will continue to increase from the south, mostly from the remains of precipitation to the south. Confidence still supports most of that precipitation falling apart before it tracks too far north. With that said, isolate -shra/-tsra cannot be ruled out near the Blue Mountains or Camas Prairie and portions of the deeper Columbia Basin, some of which could be in the vcnty of EAT, MWH, LWS and PUW before 06Z. Haze from regional wildfires will persist, which could provide localized MVFR conditions; confidence leans away from such impacts around TAF sites as HRRR smoke guidance does not change concentrations drastically over the next 24 hours. /Solveig && .PRELIMINARY POINT TEMPS/POPS... Spokane 59 91 60 94 60 80 / 0 0 0 0 0 60 Coeur d'Alene 59 92 60 94 61 80 / 0 0 0 0 0 60 Pullman 56 91 57 94 55 74 / 0 0 0 0 0 60 Lewiston 67 99 67 100 66 82 / 0 0 0 0 0 60 Colville 49 92 50 95 52 82 / 0 0 0 0 0 60 Sandpoint 54 89 55 91 57 84 / 0 0 0 0 0 40 Kellogg 61 89 64 92 64 81 / 0 0 0 0 0 60 Moses Lake 60 97 61 98 61 80 / 0 0 0 0 30 80 Wenatchee 67 95 69 98 66 78 / 0 0 0 0 40 70 Omak 61 98 65 100 67 83 / 0 0 0 0 10 70 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
In the hours before
Special weather statement, Aug 26, 4:58 PM PDT, 13 minutes before
Special Weather Statement
National Weather Service Spokane WA
458 PM PDT Sat Aug 26 2023
WAZ031-270030-
Northeast Blue Mountains WA-
458 PM PDT Sat Aug 26 2023
...A strong thunderstorm will impact portions of southern Garfield
and southwestern Asotin Counties through 530 PM PDT...
At 457 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Troy, or 26 miles southwest of Clarkston. This storm
is nearly stationary.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Misery Spring Campground and Wickiup Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4605 11737 4606 11751 4624 11752 4622 11726
TIME...MOT...LOC 2357Z 187DEG 2KT 4613 11742
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
KMNearby
Flash Flood Warnings in Washington, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.